Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 30, 2004, 4:25 PM CDT for 5 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 4:25 PM CDT (21:25 UTC)
- Expired
- May 30, 2004, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 302127 CCA
FFWDVN
IAC019-055-061-105-113-310100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUBUQUE COUNTY IN NORTHEAST IOWA
DELAWARE COUNTY IN NORTHEAST IOWA
BUCHANAN COUNTY IN NORTHEAST IOWA
JONES COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
* UNTIL 800 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF VERY HEAVY RAIN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYOMING...
WORTHINGTON...WHITTIER...WAUBEEK...WALKER...VIOLA...TROY MILLS...
TODDVILLE...STONE CITY...STANLEY...SPRINGVILLE...SHERRILL...
SAGEVILLE...RYAN...ROWLEY...ROBINS...RICKARDSVILLE...QUASQUETON...
PRAIRIEBURG...PEOSTA...PARIS...PALO...OXFORD JUNCTION...ONSLOW...
ONEIDA...OLIN...NEW VIENNA...MOUNT VERNON...MORLEY...MONTICELLO...
MASONVILLE...MARTELLE...MARION...MANCHESTER...LUXEMBURG...
LANGWORTHY...LAMONT...HOPKINTON...HOLY CROSS...HIAWATHA...
HAZLETON...GREELEY...FARLEY...FAIRFAX...EPWORTH...EDGEWOOD...
EARLVILLE...DYERSVILLE...DURANGO...DUNDEE...DUBUQUE...DELHI...
DELAWARE...COGGON...CENTRALIA...CENTRAL CITY...CENTER POINT...
CENTER JUNCTION...CEDAR RAPIDS...CASCADE...BERTRAM...BERNARD...
BANKSTON...BALLTOWN...AURORA...ASBURY...ANAMOSA AND ALBURNETT.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
DO NOT ALLOW KIDS TO PLAY IN OR NEAR FLOODED AREAS SUCH AS DITCHES...
CULVERTS AND LOW LYING AREAS.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW-LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
LAT...LON 4263 9204 4231 9203 4230 9181 4189 9182
4188 9141 4197 9140 4197 9093 4229 9091
4232 9069 4241 9056 4265 9078 4263 9116
$$1 follow-up statement
000
WGUS73 KDVN 310034 CCA
FFSDVN
IAC019-055-061-105-113-310100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS CANCELLED THE
FLASH FLOOD WARNING FOR...
DUBUQUE COUNTY IN NORTHEAST IOWA
DELAWARE COUNTY IN NORTHEAST IOWA
BUCHANAN COUNTY IN NORTHEAST IOWA
JONES COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
THE HEAVY RAIN HAS MOVED EAST OUT OF THE AREA. ANY ADDITIONAL
RAINFALL THIS EVENING WILL BE BRIEF AND IS NOT EXPECTED TO CAUSE
WIDESPREAD FLOODING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
LAT...LON 4263 9204 4231 9203 4230 9181 4189 9182
4188 9141 4197 9140 4197 9093 4229 9091
4232 9069 4241 9056 4265 9078 4263 9116
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:58 AM CDT, 11 hours 27 minutes earlier.
Area forecast discussion, May 30, 4:58 AM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAY 30 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA. SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA SALLE PERU LINE. && .DISCUSSION... TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON. MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK SO WILL KEEP CURRENT FLOOD WATCH GOING. MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY. QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE AFTERNOON HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON. IA...IAZ040>042-051>054 IL...NONE. MO...NONE. && 08
Hazardous weather outlook, May 30, 5:20 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS AND RIVERS AND CAUSE RENEWED FLOODING. SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS... ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE FROM 3 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. 08
In the hours before
Local storm report, May 30, 2:41 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST DONNELLSON 40.64N 91.56W
05/30/2004 60 MPH LEE IA TRAINED SPOTTER
&&
14Local storm report, May 30, 2:47 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST NAUVOO 40.55N 91.38W
05/30/2004 80 MPH HANCOCK IL TRAINED SPOTTER
&&
14Local storm report, May 30, 3:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL LA HARPE 40.58N 90.97W
05/30/2004 1.75 INCH HANCOCK IL TRAINED SPOTTER
&&
DMDLocal storm report, May 30, 3:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TORNADO 2 NW MONTROSE 40.55N 91.44W
05/30/2004 LEE IA LAW ENFORCEMENT
TREE DAMAGE JUST NORTH AND NORTHWEST OF MONTROSE NEAR
3032 223RD AVE.
&&
14Local storm report, May 30, 3:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO URBANA 42.22N 91.88W
05/30/2004 BENTON IA EMERGENCY MNGR
ON HIGHWAY 150 MOVING NORTHEAST.
&&
DMDLocal storm report, May 30, 4:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 PM TORNADO 2 N URBANA 42.25N 91.88W
05/30/2004 BENTON IA EMERGENCY MNGR
NEAR HIGHWAY 150.
0407 PM TORNADO BUSHNELL 40.55N 90.50W
05/30/2004 MCDONOUGH IL AMATEUR RADIO
MOVING ENE.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:22 AM CDT | Flash Flood Warning | DVN | Jefferson | 6 hr |
| May 30, 7:53 AM CDT | Flash Flood Warning | DVN | Scott | 6 hr |
| May 30, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 42 min |
| May 30, 2:29 PM CDT | Tornado Warning | DVN | Lee | 46 min |
| May 30, 2:45 PM CDT | Tornado Warning | DVN | Des Moines | 45 min |
| May 30, 2:47 PM CDT | Flash Flood Warning | DVN | Lee | 5 hr |
| May 30, 3:09 PM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Washington | 5 hr |
| May 30, 3:26 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 64 min |
| May 30, 3:32 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 58 min |
| May 30, 3:41 PM CDT | Tornado Warning | DVN | Dubuque, Jones | 49 min |
| May 30, 3:52 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 53 min |
| May 30, 3:58 PM CDT | Tornado Warning | DVN | Delaware | 62 min |
| May 30, 4:03 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 42 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 63 min |
| May 30, 4:18 PM CDT | Tornado Warning | DVN | Dubuque | 57 min |
| May 30, 4:44 PM CDT | Tornado Warning | DVN | Cedar, Scott | 46 min |
| May 30, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.